Minnesota, 2018

Tornado in Minnesota, May 30, 2018

May 30, 2018 · NWS ARX · 1 event in 1 county or zone

A small, short-lived tornado touched down northwest of Granger (Fillmore County) during the early evening of May 30th. The only damaged produced by the tornado was to a shed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small, short-lived tornado touched down northwest of Granger (Fillmore County) during the early evening of May 30th. The only damaged produced by the tornado was to a shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 5:55 PM CST, 45 minutes earlier.

Area forecast discussion, May 30, 5:55 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
655 PM CDT Wed May 30 2018

.SHORT TERM...(This evening through Thursday)
Issued at 226 PM CDT Wed May 30 2018

Main short-term fcst concerns are SHRA/TSRA chances thru this
evening and again mainly Thu afternoon.

18z data analysis had the remnants of Alberto over southern Indiana
with a trough/front to another low over SD. Plenty of deep tropical
moisture streaming N/NW ahead of the the lows and trough between
them, with plenty of clouds and numerous SHRA and embedded TSRA
across much of WI/MN and NE IA. Clouds and SHRA holding temps down
across much of the region, with early afternoon temps mostly in the
upper 60s to mid 70s, vs. the mid 80s to lower 90s of the past few
days.

No issues noted with 30.12z model initializations. Models in good
agreement as the lead trough axis with the Alberto remnants moves
quickly east of the fcst area this evening. Trend then favors a
compromise on strength as a secondary, northern stream trough axis
drops SE across mainly NE MN/NE WI on Thu, followed quickly by
shortwave ridging Thu night. Short-term fcst confidence is good this
cycle.

In the short term, numerous SHRA, isolated TSRA to continue late this
afternoon, mainly over the NE half of the fcst area in the deeper
moisture/higher PW airmass ahead of the sfc-mid level trough axis.
This axis to pass rather quickly this evening with deeper layered
westerly flow and mid level subsidence spreading in behind it. Once
the trough axis passes, rain chances diminish rather quickly with
loss of lift and decreasing PW values. Bulk of rain chances tonight
in the 00-03z period with trend of generally dry after 06z looking
good. Compromise on track/strength of the secondary shortwave SE
across the region Thu takes the bulk of the forcing/lift with it
across NE MN and NE WI and mainly across that portion of the fcst
area along/NE of I-94. Airmass remains rather moist Thu with PW
values in the 1 to 1.5 inch range. Thu afternoon MUCAPE progged in
the 500-2k j/kg range, but as has been the case on many recent days
the deep layered shear is on the weak side Thu, with any TSRA
expected to stay below severe limits. With passage of that trough
axis and loss of diurnal heating, SHRA/TSRA chances look to diminish
quickly Thu evening, with dry/quiet weather thru the overnight hours.
Blend of guidance highs mainly in the low-mid 80s appears on track
for Thu with expectations of partly to mostly sunny skies and 925mb
temps in the 20C to 24C range.

.LONG TERM...(Friday through Wednesday)
Issued at 226 PM CDT Wed May 30 2018

For Friday thru Saturday night, the main fcst concerns this period
are SHRA/TSRA chances centered on Sat afternoon/evening.

Model runs of 30.12z in good agreement on the shortwave ridging to
slide across the Upper Midwest Fri/Fri night. Tightening consensus
(timing) on the next shortwave trough to move into/across the region
Sat/Sat night. Fcst confidence in the Fri-Sat night period is
generally good this cycle.

Ridge of sfc high pressure holds over WI, eastern MN/IA Fri/Fri
night under the shortwave ridging aloft. Mid/upper level airmass
progged to be dry, with mainly diurnal cumulus on Fri. With a bit of
a cool easterly flow around the high Fri, blend of guidance highs in
the mid 70s across central WI to mid 80s in parts of NE IA looking
well trended. Tightening consensus has the Sfc-850mb trough/front
moving into western MN by 12z Sat, to near the MS river by 00z Sun
then well east of the fcst area by 12z Sun. On this timing, the
strongest/deepest of the lower level thermo-dynamic forcing and PV
advection/divergence aloft with the mid level trough would spread
across the fcst area mainly Sat afternoon/evening. PW values progged
in the 1.5 inch range, however with increasing mid/high clouds
already Sat morning and lingering SE low level flow out of the high,
MUCAPE values progged to generally remain below 500 J/KG Sat/Sat
evening. Given strength/depth of the lift signal, will continue with
rain chances Sat/Sat evening as SHRA & TSRA. Deep layered shear
increase Sat, but with the limited look of CAPE on Sat, any TSRA Sat
are not looking to be severe at this time. More clouds and afternoon
convection to hold temps down on Sat. Blend of guidance highs in the
70s for Sat is quite reasonable.

For Sunday thru Wednesday (days 4 to 7): the main fcst concerns this
period are continued above normal temperatures thru the period and
returning SHRA/TSRA chances Tue night/Wed.

30.00z/30.12z medium range model runs in good agreement for rising
hgts/shortwave ridging to build across the north-central CONUS Sun
into Tue, with the main storm track shifted north/east of the great
lakes. Reasonable consistency maintained into Wed as northern
Rockies troughing moves into the northern plains and hgts fall over
the region ahead of it. Day 4-7 fcst confidence is above average
this cycle.

Under the rising hgts/ridging aloft, High pressure from the central/
northern plains to build east across the region Sunday into Tue. By
later Tue, low pressure progged into the plains ahead of the Rockies
trough, with perhaps some moisture return into the fcst area ahead
of it by late Tue. More of a push of moisture/instability into the
area ahead Tue night/Wed as the sfc-mid level low/trough would
approach/move into the Upper Midwest. Some timing differences as
usual in the day 6-7 time-frame. Some small SHRA/TSRA chances across
the NW half of the fcst area Tue afternoon, increasing and spreading
east/south Tue night/Wed quite reasonable at this time. With ridging
aloft and a warm 925-850mb airmass over the region, blend of
guidance highs 5F to 10F above the normals for Sun-Wed looks well
trended for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 655 PM CDT Wed May 30 2018

Scattered showers and isolated thunderstorms continue across the
area early this evening as low pressure spins over the Upper
Midwest. As of 2345Z, a line of heavy showers was on track to
impact KRST. Current trends have this line arriving around 0015Z
and lasting up to 1 hour. KAUM reported 27009G15KT 2 1/2SM +RA
SCT008 BKN035 as this batch of showers moved through.

The upper-level low will begin to move out of the area tonight,
ending the threat for showers and storms. Lingering clouds are
expected to remain at VFR levels. Will have to watch for fog
development late tonight into early Thursday morning. Light winds,
clearing skies, ample low-level moisture, and rainfall from today
make conditions favorable, but stronger winds aloft may be a
deterring factor.

Light and variable winds this evening will become westerly around
5-10 kt after sunrise Thursday. Diurnal cumulus clouds are
expected to develop by early afternoon, but cloud bases should
remain at VFR levels. There could be an isolated shower or storm
near the TAF sites Thursday afternoon, but confidence is low at
this time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...Hollan
Hazardous weather outlook, May 30, 12:15 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
115 PM CDT Wed May 30 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-311100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
115 PM CDT Wed May 30 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms can be expected through this evening but the
overall risk of severe weather is low. The main threat from any
storms is brief heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is another threat for thunderstorms Thursday afternoon, mainly
in Wisconsin. Severe weather looks unlikely.

Periodic thunderstorms are forecast Saturday and Saturday night, in
addition to times next week. It is too early to discern any severe
weather threat at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, May 30, 2:20 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
320 PM CDT Wed May 30 2018

IAZ011-MNZ088-096-WIZ032-033-041-053-302230-
Allamakee-Winona-Houston-Buffalo-Trempealeau-La Crosse-Vernon-
Including the cities of Waukon, Winona, Caledonia, Alma, Arcadia,
Whitehall, La Crosse, and Viroqua
320 PM CDT Wed May 30 2018

...A Band of Showers and Thunderstorms With Brief Torrential
Downpours Moving Through...

A narrow line of showers and thunderstorms from near Wabasha to
Winona, Caledonia and Waukon will continue to move north-
northeast through 430 pm. The stronger showers and any
thunderstorms are capable of producing brief torrential downpours,
with up to an inch of rain in 30 minutes and poor visibilities.

These rains, if they fall in an urban area, are capable of over-
whelming storm drain systems, with ponding of water in low laying
areas and on roads and intersections. If traveling this afternoon
be alert for poor visibilities in the downpours and potential of
water on roads and urban flooding.

If a thunderstorm approaches your locations, move indoors until it
passes.

RRS
Special weather statement, May 30, 4:17 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
517 PM CDT WED MAY 30 2018

MNZ094-302230-
Mower-
517 PM CDT WED MAY 30 2018

...STRONG THUNDERSTORM IMPACTING NORTHEASTERN MOWER COUNTY...

At 514 PM CDT, a strong thunderstorm was located over Grand Meadow,
or 19 miles east of Austin, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with the potential for funnel
clouds.

Locations impacted include...
Grand Meadow, Racine, Dexter, Highways 63 And 16, Hamilton, I 90 Exit
193, County Roads 4 And 8 and Interstate 90 And County 1.

Funnel clouds of this nature rarely touch the ground. However, if
you notice one approaching the ground, seek safe shelter inside a
building.

LAT...LON 4374 9272 4383 9253 4383 9245 4364 9245
      4358 9262
TIME...MOT...LOC 2214Z 242DEG 24KT 4371 9257

Wetenkamp

The radar

The La Crosse radar (KARX), 88 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fillmore

When
May 30, 6:40 PM CST to 6:43 PM CST
Where
Fillmore County, 2.82 mi SSW of Bristol to 2.46 mi SSW of Bristol
Rating
EF0
Path length
0.46 mi
Path width
8 yd
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
43.513, -92.204

A small, short-lived tornado touched down northwest of Granger and traveled northeast for about a half mile. The tornado damaged a shed near the intersection of County Road 30 and 225th Avenue.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756991.